Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 340, NWS Little Rock, AR

July 13, 2003Independence County, Jackson County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jul 13, 2003, 12:38 PM CDT for Independence County, Jackson County, Arkansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 12:38 PM CDT (17:38 UTC)
Expired
Jul 13, 2003, 1:35 PM CDT
In force
57 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Independence County, AR, Jackson County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2438 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 131738
SVRLIT
ARC063-067-131835-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1237 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN EASTERN ARKANSAS
  INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 135 PM CDT

* AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PLEASANT PLAINS...OR ABOUT 10 MILES SOUTH
  OF BATESVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAGNESS AROUND 1250 PM CDT
  OIL TROUGH AROUND 1255 PM CDT
  JACKSONPORT AROUND 125 PM CDT
  DIAZ AROUND 130 PM CDT
  NEWPORT AROUND 135 PM CDT

&&

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND
GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS
AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR
YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3573 9166 3555 9171 3544 9129 3566 9123

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:38 AM CDT, 10 hours earlier.

Area forecast discussion, Jul 13, 2:38 AM CDT, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
238 AM CDT SUN JUL 13 2003

TROPICAL STORM CLAUDETTE CONTINUES TO SPIN OVER THE GULF OF MEXICO
AND WILL LIKELY NOT HAVE MUCH AFFECT ON ARKANSAS WEATHER SINCE IT IS
EXPECTED TO MAKE LANDFALL SOUTH OF THE TEXAS AND MEXICO BORDER.
MEANWHILE AN UPPER LEVEL SHORTWAVE WILL MOVE TOWARDS ARKANSAS FROM
THE NORTHWEST SO WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY OVER MOST LOCATIONS. THERE IS A SLIGHT RISK OF SEVERE WEATHER
OVER ABOUT THE SOUTHWESTERN TWO THIRDS TODAY THROUGH TONIGHT. WILL
NOT STRAY TOO FAR FROM GUIDANCE TEMPERATURES WHICH APPEAR
REASONABLE.

FCSTID =   29
HRO   87  68  90  68 /  30  10  10  10
LIT   91  72  93  73 /  30  20  10  10
HOT   92  73  92  71 /  30  20  10  10
PBF   92  73  94  73 /  30  30  10  10

.LZK...
AR...NONE.
Hazardous weather outlook, Jul 13, 5:39 AM CDT, 6 hours 59 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
SOUTHERN AND WESTERN ARKANSAS THROUGH TONIGHT. A STALLED FRONTAL
BOUNDARY NEAR THE ARKANSAS AND MISSOURI BORDER WILL MOVE SLOWLY
SOUTH TODAY. MEANWHILE...A NORTHWEST WIND ALOFT WILL DRIVE WEAK
SYSTEMS TOWARD THE REGION FROM THE PLAINS. THE SYSTEMS WILL INTERACT
WITH THE FRONT...WITH SCATTERED THUNDERSTORMS DEVELOPING.

THUNDERSTORMS WERE ALREADY DEVELOPING EARLY THIS MORNING NEAR THE
FRONT IN NORTHEAST OKLAHOMA...AND WERE PUSHING INTO NORTHWEST
ARKANSAS. THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL BEFORE
DISSIPATING LATER THIS MORNING.

THIS AFTERNOON AND TONIGHT...IT APPEARS THAT THE HEAT OF THE DAY
WILL HELP DESTABILIZE THE ATMOSPHERE...WITH ANOTHER ROUND OF
SCATTERED THUNDERSTORMS DEVELOPING. IT LOOKS LIKE THE STORMS WILL
FORM A LITTLE FARTHER SOUTH...AFFECTING MAINLY CENTRAL INTO SOUTHERN
ARKANSAS. STORMS THAT BECOME SEVERE WILL PRODUCE LARGE HAIL AND
STRONG TO DAMAGING WINDS.

IN ADDITION TO THE SEVERE WEATHER THREAT...THERE IS ALSO THE
POTENTIAL FOR LOCALLY HEAVY RAIN. MOISTURE LEVELS HAVE BEEN SLOWLY
INCREASING IN THE ATMOSPHERE...WHICH WILL MAKE STORMS MORE EFFICIENT
RAIN PRODUCERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A RIDGE OF HIGH PRESSURE TO THE WEST WILL BUILD ACROSS THE REGION
DURING THE UPCOMING WEEK. THIS WILL CUTOFF THE NORTHWEST WIND ALOFT
AND WILL ALSO CAP THE ATMOSPHERE. THE CAPPING WILL TEND TO LIMIT
THUNDERSTORM DEVELOPMENT. GIVEN THIS...IT APPEARS THE WEATHER IN
ARKANSAS WILL SETTLE INTO A MORE TYPICAL SUMMERTIME PATTERN. THERE
WILL BE ISOLATED TO SCATTERED MOSTLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS.

TROPICAL STORM CLAUDETTE IS EXPECTED TO REMAIN WELL SOUTH OF
ARKANSAS...AFFECTING THE SOUTH TEXAS COAST OR NORTHERN MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT ACROSS SOUTHERN
AND WESTERN ARKANSAS.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:22 AM CDTSevere Thunderstorm WarningLZKConway, Perry43 min
Jul 13, 2:01 PM CDTSevere Thunderstorm WarningLZKIndependence, Jackson59 min
Jul 13, 3:35 PM CDTSevere Thunderstorm WarningLZKIndependence, Sharp45 min
Jul 13, 4:12 PM CDTSevere Thunderstorm WarningLZKBaxter, Fulton58 min
Jul 13, 4:18 PM CDTSevere Thunderstorm WarningLZKIzard27 min
Jul 13, 4:20 PM CDTSevere Thunderstorm WarningLZKIndependence, Sharp60 min
Jul 13, 4:45 PM CDTSevere Thunderstorm WarningLZKIzard60 min
Jul 13, 5:11 PM CDTSevere Thunderstorm WarningLZKFulton14 min
Jul 13, 5:20 PM CDTSevere Thunderstorm WarningLZKIndependence, Sharp60 min
Jul 13, 5:26 PM CDTSevere Thunderstorm WarningLZKFulton44 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.